Alert archive / Connecticut / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS New York, NY

May 24, 2009Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at May 24, 2009, 5:39 PM EDT for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2009, 5:39 PM EDT (21:39 UTC)
Expired
May 24, 2009, 6:30 PM EDT
In force
51 min
Issued by
NWS New York, NY
Area
Storm-based polygon

Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 60 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:06 PM EDTHAIL 0.88Orange, CTNICKEL SIZE HAIL REPORTED BETWEEN CONNECTICUT ROUTE 121 AND BUTTERNUT COURT
May 24, 6:06 PM EDTHAIL 0.88Shelton, CTNICKEL SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2009-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2009-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 242139
SVROKX
CTC001-009-242230-
/O.NEW.KOKX.SV.W.0013.090524T2139Z-090524T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
539 PM EDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT...
  FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT...

* UNTIL 630 PM EDT...

* AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM SOUTHBURY TO NEWTOWN...AND
  MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SOUTHBURY BY 550 PM...
  MONROE BY 600 PM...
  TRUMBULL BY 610 PM...
  SEYMOUR...SHELTON AND BRIDGEPORT BY 620 PM...
  STRATFORD AND DERBY BY 625 PM...
  MILFORD AND ORANGE BY 630 PM...

LAT...LON 4141 7298 4118 7305 4119 7307 4117 7310
      4115 7310 4114 7315 4117 7317 4115 7320
      4138 7354 4152 7345 4151 7343 4152 7339
      4148 7334 4151 7333 4152 7320
TIME...MOT...LOC 2139Z 308DEG 17KT 4148 7330 4136 7333

$$

MALOIT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:09 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 24, 4:09 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
409 PM EDT SUN MAY 24 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. HIGH PRESSURE
BUILDS FROM THE NORTH LATE TONIGHT INTO MONDAY...THEN MOVES
OFFSHORE TUESDAY. A WARM FRONT APPROACHES TUESDAY AFTERNOON THEN
MOVES NORTH OF THE AREA WEDNESDAY. LOW PRESSURE SLOWLY APPROACHES
WEDNESDAY THROUGH FRIDAY WITH A COLD FRONT MOVING THROUGH LATER IN
THE DAY FRIDAY. HIGH PRESSURE BUILDS FROM THE WEST FRIDAY NIGHT
AND SATURDAY.

&&

.NEAR TERM /UNTIL 8 AM MONDAY MORNING/...
WEAK COLD FRONT CONTINUES TO PUSH INTO THE REGION FROM CENTRAL
NEW ENGLAND INTO NORTHEASTERN PENNSYLVANIA. THE FRONT MOVE SOUTH
OF THE AREA BY EARLY MONDAY MORNING. UPPER TROUGH MOVES THROUGH
EASTERN CANADA TONIGHT...WITH MAINLY ZONAL FLOW ACROSS THE REGION.
SURFACE DESTABILIZED AS EARLY MORNING CLOUDS CLEARED. SURFACE CAPE
1500 TO 2000 J/KG WITH LIFTED INDICES 0 TO -4. DIURNALLY DRIVEN
THUNDERSTORMS WILL WEAKEN TOWARD 00Z. WILL KEEP ENHANCED WORDING
THROUGH 00Z MONDAY. WITH FRONT SLOW TO PUSH THROUGH WILL KEEP
SLIGHT CHANCES UNTIL 12Z MONDAY. MAINLY FOLLOWED NAM WITH TIMING
OF THE FRONT.

&&

.SHORT TERM /8 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
HIGH SLOW TO PUSH INTO THE AREA MONDAY WITH THE NAM AND GFS FAIRLY
SIMILAR. THEN THE GFS IS A LITTLE FASTER TO MOVE THE HIGH OFF THE
NEW ENGLAND COAST TUESDAY AND TUESDAY NIGHT...WITH THE NAM
KEEPING THE HIGH NOSED INTO THE AREA. WITH THE ECMWF SIMILAR TO
THE NAM HAVE LEANED TOWARD THE NAM AND ECMWF. WITH THE APPROACH OF
WARM FRONT TUESDAY AFTERNOON HAVE INTRODUCED CHANCE POPS WESTERN
ZONES. AND KEPT EASTERN ZONES DRY UNTIL TUESDAY NIGHT.

MAINLY FOLLOWED NAM/MET NUMBERS THROUGH THE PERIOD.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
UNSETTLED WEDNESDAY THROUGH EARLY FRIDAY WITH A SLOW
MOVING WARM FRONT AND MAJOR SHORTWAVE. MOIST SOUTHERLY FLOW ALREADY
IN PLACE AT THE BEGINNING OF THE PERIOD. THE WARM FRONT LOOKS TO
STALL SOMEWHERE ACROSS CENTRAL NEW ENGLAND ON WEDNESDAY
AFTERNOON...SO THE POPS HAVE BEEN TAILORED TO FIT THIS
SCENARIO...WITH POPS LOWERING A BIT FROM SOUTH TO NORTH THROUGH THE
DAY.

SOUTH TO SOUTHWEST FLOW CONTINUES RIGHT THROUGH THURSDAY WITH
RAIN/RAIN SHOWERS AND CHANCE OF THUNDERSTORMS. S-SE FLOW AT THE
SURFACE KEEPS TEMPS COOLER THAN NORMAL...BUT MAY ALSO HELP ENHANCE
LOW LEVEL SHEAR AND THE DEVELOPMENT OF ELEVATED CONVECTION.

COLD FRONT EARLY FRIDAY BRINGS DRIER...BUT NOT NECESSARILY COOLER
AIR INTO THE REGION. A PERIOD OF STRONG WINDS ASSOCIATED WITH A
SECONDARY PUSH OF COOLER AIR FOLLOWS FRIDAY NIGHT INTO
SATURDAY...SETTING THE AREA UP FOR VERY NICE WEATHER FOR THE
WEEKEND. HIGH PRESSURE REMAINS IN CONTROL THROUGH MONDAY.

USED A BLEND OF HPC/GMOS AND PERSISTENCE.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
STRATUS HAS BURNED OFF FOR THE MOST PART WITH DAYTIME HEATING.
INSTABILITY BUILDING OVER THE WESTERN SECTIONS...AND DO EXPECT
SHOWERS AND TSTMS TO DEVELOP ALONG AN APPROACHING COLD FRONT.
THESE STORMS WILL AFFECT KSWF FIRST...AND PROPAGATE SOUTHEASTWARD
TOWARD NYC METRO TERMINALS AFTER 20Z. WINDS REMAINING SOUTHERLY
NEAR THE COAST WITH SOME SEA BREEZE COMPONENT...AND WEST SOUTHWEST
AWAY FROM THE COAST. SPEEDS REMAIN AROUND 10 KTS.

OTHERWISE...VFR CEILINGS...WITH MVFR POSSIBLE IN ANY TSTMS.
STRONGER STORMS COULD RESULT IN BRIEF IFR CONDITIONS...BUT
CONFIDENCE NOT HIGH TO INCLUDE IN FORECAST.

TIMING FOR CONVECTION 20Z TO 03Z...WITH LINGERING SHOWERS POSSIBLE
OVERNIGHT. DO EXPECT VFR TO MVFR CONDITIONS OVERNIGHT...WITH LOCAL
IFR IN FOG AS WINDS REMAIN LIGHT/LEFTOVER LOW LEVEL MOISTURE FROM
EARLIER CONVECTION. WINDS DO TURN TO THE NORTH AS THE FRONT
SLOWLY MOVES THROUGH AND SAGS SOUTH OF THE AREA.

CONDITIONS IMPROVE MONDAY WITH SCT CLOUDS.

OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
VFR MON AND MON NIGHT
VFR...WITH SUB VFR POSSIBLE LATE AT NIGHT TUE:
SUB-VFR AT TIMES WED THROUGH FRI.

&&

.MARINE...
COLD FRONT PUSHES THROUGH THE AREA WITH SHOWERS AND THUNDERSTORMS
COMING TO AN END LATE TONIGHT. SOME THUNDERSTORMS STILL HAVE THE
POSSIBILITY TO PRODUCE WIND GUSTS UP TO 35 KT AND POSSIBLY SMALL
HAIL THROUGH EARLY THIS EVENING. DRY WEATHER WITH HIGH PRESSURE
BUILDING IN MONDAY INTO TUESDAY MORNING. THEN A WARM FRONTAL
BOUNDARY APPROACHES TUESDAY AFTERNOON INTO TUESDAY NIGHT WITH A
CHANCE OF SHOWERS. WIND GUSTS AND SEAS ON THE OCEAN WATERS MAY
REACH SMALL CRAFT LEVELS TUESDAY WITH AN INCREASING EASTERLY FLOW.

WED THRU FRI...WARM FRONT JUST SOUTH OF THE WATERS WED WILL MOVE
TO THE NORTH AS A COLD FRONT APPROACHES THURSDAY. E/SE WINDS TURN
TO THE S/SW...WITH SEAS RUNNING AROUND 5 FT OVER THE OCEAN
WATERS...1 TO 2 FT ELSEWHERE. THE COLD FRONT IS EXPECTED TO MOVE
ACROSS THE WATERS THURSDAY NIGHT AND FRIDAY...RESULTING IN WINDS
SHIFTING TO THE WEST/NW LATE FRIDAY.

&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS EVENING WILL LIKELY
PRODUCE BASIN AVERAGES OF ABOUT ONE QUARTER INCH. LOCALLY HIGHER
AMOUNTS IN HEAVIER THUNDERSTORMS WITH UP TO 2 INCHES
POSSIBLE...RESULTING IN POOR DRAINAGE AND URBAN MINOR FLOODING.
DRY WEATHER LATER THIS EVENING INTO TUESDAY MORNING. FROM TUESDAY
AFTERNOON THROUGH WEDNESDAY EVENING WIDESPREAD AMOUNTS UP TO A
HALF INCH POSSIBLE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...MET
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...BS/PW
AVIATION...PW
MARINE...BS/PW
HYDROLOGY...MET
Hazardous weather outlook, May 24, 12:05 PM EDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
1205 PM EDT SUN MAY 24 2009

CTZ005-006-009-010-NJZ002>006-011-NYZ067>078-080-251000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
1205 PM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND INTO THE EARLY
EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE POSSIBLE THREATS
FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007-008-011-012-NYZ079-081-251000-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
1205 PM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EARLY
EVENING WITH STRONG GUSTY WINDS AND SMALL HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-345-353-355-251000-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1205 PM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND INTO THE EARLY
EVENING. WINDS GUSTS OVER 35 KT AND LARGE HAIL ARE THE POSSIBLE
THREATS FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-350-251000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
1205 PM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EARLY
EVENING WITH GUSTY WINDS UP TO 35 KT AND SMALL HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, May 24, 4:43 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
443 PM EDT SUN MAY 24 2009

CTZ005-NYZ068-242145-
NORTHERN FAIRFIELD-PUTNAM-
443 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD AND PUTNAM COUNTIES...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WAPPINGERS FALLS TO
PAWLING...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
POUGHKEEPSIE TO PAWLING...AND MOVING SOUTHEAST AT 20 MPH.

PEOPLE IN FAIRFIELD AND PUTNAM COUNTIES...INCLUDING NEWTOWN...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO ONE AND ONE HALF INCHES AN
HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT
Special weather statement, May 24, 4:50 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
450 PM EDT SUN MAY 24 2009

NYZ076-077-242130-
NASSAU-QUEENS-
450 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORM WILL IMPACT NASSAU AND QUEENS COUNTIES...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELMONT...OR NEAR JAMAICA...AND MOVING EAST
AT 25 MPH.

GUSTY WINDS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
IN ADDITION...BRIEF HEAVY RAINFALL IS ALSO POSSIBLE.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MET
Special weather statement, May 24, 5:08 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
508 PM EDT SUN MAY 24 2009

NYZ075>077-242215-
KINGS (BROOKLYN)-NASSAU-QUEENS-
508 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORMS WILL IMPACT KINGS (BROOKLYN)...QUEENS AND
SOUTHERN NASSAU COUNTIES...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CROWN HEIGHTS TO
HOWARD BEACH...OR ALONG A LINE EXTENDING FROM CROWN HEIGHTS TO
KENNEDY AIRPORT...AND MOVING EAST AT 15 MPH.

THESE STORMS WILL BE...
  NEAR OZONE PARK BY 525 PM.
  NEAR WOODMERE BY 530 PM.
  NEAR JAMAICA BY 535 PM.
  NEAR LONG BEACH BY 540 PM.
  NEAR VALLEY STREAM BY 545 PM.
  NEAR OCEANSIDE BY 550 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 0NE AND ONE HALF INCHES AN
HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT
Special weather statement, May 24, 5:17 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
517 PM EDT SUN MAY 24 2009

CTZ008-242215-
NORTHERN NEW LONDON-
517 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORM WILL IMPACT NORTHERN NEW LONDON COUNTY...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLCHESTER...AND MOVING EAST AT 15 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

SMITH
Special weather statement, May 24, 5:24 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
524 PM EDT SUN MAY 24 2009

CTZ007-242230-
NORTHERN MIDDLESEX-
524 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX COUNTY...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDDLETOWN...AND MOVING EAST AT 20 MPH.

PEOPLE IN MIDDLESEX COUNTY...INCLUDING MIDDLETOWN...DURHAM...
PORTLAND...EAST HAMPTON AND EAST HADDAM...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

SMITH
Special weather statement, May 24, 5:29 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
529 PM EDT SUN MAY 24 2009

NJZ006-NYZ074-242230-
HUDSON-RICHMOND (STATEN IS.)-
529 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORM WILL IMPACT HUDSON AND RICHMOND (STATEN
ISLAND) COUNTIES...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TOMPKINSVILLE...OR NEAR VERRAZANO-NARROWS
BRIDGE...AND MOVING EAST AT 20 MPH.

PEOPLE IN HUDSON AND RICHMOND (STATEN ISLAND) COUNTIES...INCLUDING
TOMPKINSVILLE...VERRAZANO-NARROWS BRIDGE...BAYONNE AND TODT HILL...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

SMITH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:04 AM EDTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region86 min
May 24, 7:52 AM EDTFlash Flood WarningOKXNaugatuck Valley Planning Region40 min
May 24, 3:35 PM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region40 min
May 24, 4:20 PM EDTSevere Thunderstorm WarningOKXNaugatuck Valley Planning Region40 min
May 24, 4:51 PM EDTTornado WarningOKXNaugatuck Valley Planning Region24 min
May 24, 5:03 PM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region42 min
May 24, 6:05 PM EDTTornado WarningOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region25 min
May 24, 6:16 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region44 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.